Pentavalent vaccine unsafe, say experts
PUNE: Concerned by the deaths following administration of pentavalent
vaccine, a group of academicians, professors, teachers of public health and
pediatricians from different cities, including Pune, has requested the Union
health secretary to withdraw it from the immunization schedule.
The pentavalent vaccine (DPT+Hib+Hep B) was introduced in
on the recommendation of the
National Technical Advisory Group on Immunization (NTAGI). There were
concerns about its safety and, therefore,
the NTAGI mandated that it was to be introduced in immunization
programme in just two states (Tamil Nadu and Kerala)- to monitor the
"Thereafter, according to the minutes of
the NTAGI meeting, the data was to be reviewed after one year of the
introduction, before extending its use to other states. We are concerned
that well before the data from Kerala and Tamil Nadu could be analyzed, it
was introduced in
Haryana at the end of last year," states the letter sent to
Union health secretary on January 15.
In the last three weeks, three more infants died in Kerala, while one died
in Haryana this week, after being administered with the vaccine. On the face
of it, there seems be no 'alternative cause' for the deaths, the letter
In November, there were three deaths in
this led to the immediate termination of programme being stopped immediately
in that country.
Similar deaths have occurred in Sri Lanka, Bhutan and Pakistan after
the use of the vaccine. When each death is seen in isolation, it is
reasonable to consider them as mere coincidences - but that is not
acceptable when it happens repeatedly, states the letter.
In Pakistan, it was said to be 'sudden death'. This, unfortunately, is
mistaken with the sudden infant death syndrome (diagnosed only in case of
unexplained deaths), which it was clearly not, it says.
Bhutan had eight deaths and it was said that the deaths were due to
encephalitis, although there was no evidence of infection. It has been
noted, subsequently, that after the vaccination was stopped for a year,
there were no more such 'encephalitis' deaths.
In Sri Lanka, the expert group probed the deaths following administration of
the vaccine and reported that they could not find alternative cause for the
deaths other than the use of the vaccine (and so had to conclude that the
deaths were probably related to the vaccine). That they wrote in their
report that the vaccine was unrelated to the deaths is another story, the
"It is for us as experts and the Union government to look at all these
seemingly isolated instances of deaths in a comprehensive manner to see the
underlying pattern and act if needed. Considering that the vaccine is given
to a large number of children who are well, it is crucial that they be
completely safe," the letter states.
"As doctors, we are aware that most medicines have some side effects, but
repeated instances of deaths as side effect from a vaccination programme for
a disease that itself can be treated with antibiotics cannot be acceptable,"
the letter states.
The team of doctors and professors who wrote the letter include senior
paediatrician Jacob Pulliyel,
of paediatrics, St Stephen's Hospital, Delhi, and also a member of NTAGI;
professor B M Hegde, former vice chancellor, Manipal University; Vikas
Bajpai of Centre for Social Medicine and Community Health,
Jawaharlal Nehru University; professor Amitav Banerjee of D Y Patil
Medical College, Pune, and paediatrician Arun Gupta, member, prime
minister's council on nutritional challenges, among others.